Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 6, NWS Austin/San Antonio, TX

April 26, 2009Edwards County, Kerr County, Texas

NWS Austin/San Antonio, TX issued this tornado warning at Apr 26, 2009, 10:13 PM CDT for Edwards County, Kerr County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2009, 10:13 PM CDT (03:13 UTC)
Expired
Apr 26, 2009, 10:45 PM CDT
In force
32 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Edwards County, TX, Kerr County, TX

The radar

The Laughlin AFB radar (KDFX), 115 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 8:04 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1875 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KEWX 270313
TOREWX
TXC137-265-270345-
/O.NEW.KEWX.TO.W.0006.090427T0313Z-090427T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1013 PM CDT SUN APR 26 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN EDWARDS COUNTY...
  NORTHWESTERN KERR COUNTY...

* UNTIL 1045 PM CDT.

* AT 1012 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME
  NORTHEASTERN EDWARDS COUNTY...OR ABOUT 16 MILES SOUTH OF
  JUNCTION...MOVING EAST AT 35 MPH.

* THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL THE SIZE OF GOLF  
  BALLS AND IS CAPABLE OF PRODUCING A TORNADO. MOTORISTS ALONG       
  HIGHWAY 377 AND HIGHWAY 83 ARE ADVISED TO USE EXTRA CAUTION. THE   
  STORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF THE INDICATED    
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ANY VEHICLE IS EASILY ROLLED AND CRUSHED BY A TORNADO. DO NOT TRY TO
OUTRUN ONE. IF NO STRONG BUILDING IS CLOSE...LEAVE YOUR VEHICLE AND
TAKE SHELTER IN A DITCH OR LOW SPOT. COVER YOUR HEAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR
SOUTH CENTRAL TEXAS.

&&

LAT...LON 3029 9960 3006 9958 3026 10034 3030 10019
TIME...MOT...LOC 0312Z 285DEG 29KT 3026 9984

$$
1 follow-up statement
000 
WWUS54 KEWX 270337
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1037 PM CDT SUN APR 26 2009

TXC137-265-270345-
/O.CON.KEWX.TO.W.0006.000000T0000Z-090427T0345Z/
EDWARDS TX-KERR TX-
1037 PM CDT SUN APR 26 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
NORTHWESTERN KERR AND NORTHEASTERN EDWARDS COUNTIES...

AT 1035 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A TORNADO. 
THIS TORNADO WAS LOCATED OVER SOUTH CENTRAL KIMBLE COUNTY...OR 14
MILES SOUTHWEST OF JUNCTION...MOVING EAST AT 35 MPH.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL THE SIZE OF GOLF    
BALLS AND IS CAPABLE OF PRODUCING A TORNADO. MOTORISTS ALONG         
HIGHWAY 377 AND HIGHWAY 83 ARE ADVISED TO USE EXTRA CAUTION. THE 
TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE 
INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A VEHICLE IS EASILY ROLLED AND CRUSHED BY A TORNADO. DO NOT TRY TO
OUTRUN ONE. IF NO STRONG BUILDING IS CLOSE...LEAVE YOUR VEHICLE AND
TAKE SHELTER IN A DITCH OR LOW SPOT. COVER YOUR HEAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR
SOUTH CENTRAL TEXAS.

&&

LAT...LON 3029 9960 3006 9958 3030 10000
TIME...MOT...LOC 0336Z 285DEG 29KT 3033 9991

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this tornado warning went out at Apr 26, 6:54 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 26, 6:54 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
654 PM CDT SUN APR 26 2009

.AVIATION...
A VERY UNSTABLE AIRMASS WILL CONTINUE TO PROMOTE THE DEVELOPMENT
OF THUNDERSTORMS ACROSS THE STATE OF TEXAS. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN PORTIONS OF
SOUTH CENTRAL TEXAS LATER TONIGHT...THEN TREK EASTWARD ACROSS THE
REGION THROUGH MONDAY. THE MAJORITY OF THE STORMS WILL REMAIN
NORTH OF AREA TAF SITES. NONETHELESS...BUT HAVE INCLUDED TEMPO
GROUPS AS LIKELIHOOD IS GREAT ENOUGH TO WARRANT MENTION.
OTHERWISE...CIGS WILL LOWER TO MVFR BY 03Z ALONG THE I-35
CORRIDOR...AND 06Z AT KDRT. STRONG LLJ IS EXPECTED TO LOWER CIGS
TO IFR DURING THE DAYBREAK HOURS. SFC WINDS WILL BE SE-SLY 10-15KTS
THROUGH THE TAF PERIOD ASIDE FROM IN AND AROUND TSTMS.

&&

.PREV DISCUSSION... /ISSUED 536 PM CDT SUN APR 26 2009/

UPDATE...
UPDATED FORECAST TO INCREASE 1ST PERIOD WIND GUSTS AND ADD A
MENTION OF SEVERE THUNDERSTORMS TO THE FORECAST FOR MONDAY TO THE
AREA GENERALLY ALONG AND NORTH OF INTERSTATE 10.
OTHERWISE...FORECAST ON TRACK.

NEW SUITE OF PRODUCTS SUITE.

PREV DISCUSSION... /ISSUED 358 PM CDT SUN APR 26 2009/

DISCUSSION...
ACTIVE WEATHER FOR THE NEXT 48 HOURS AS A SERIES OF SHORT WAVE
TROUGHS ROTATE AROUND AND EJECT OUT OF A LONGWAVE TROUGH OVER THE
WESTERN STATES. THE MAIN FORECAST ISSUE IS SEVERE CONVECTION
TONIGHT THROUGH MONDAY MORNING...LATE MONDAY AFTERNOON...AND AGAIN
ON TUESDAY. THE MAIN EXTENDED FORECAST ISSUE IS WHETHER OR NOT
COLD FRONTS WILL REACH SOUTH CENTRAL TEXAS OR STALL FURTHER NORTH.

THE 12 UTC NCEP MODELS ARE IN FAIR TO POOR AGREEMENT AS MIGHT BE
EXPECTED WITH MUCH OF THE FORCING ON THE MESOSCALE. WILL IN
GENERAL BASE THE FORECAST ON THE NAM THROUGH 48 HOURS...BUT WITH
THE CAVEAT OF NOTING THE FEEDBACK FROM THE CONVECTIVE
PARAMETERIZATION WITH THAT MODEL. WILL BLEND ALL MODELS FOR BEYOND
48 HOURS...BUT END UP CLOSER TO AN ECMWF/GFS ENSEMBLE BLEND.

THE UPSHOT IS LITTLE CHANGE FROM PREVIOUS FORECASTS. EXPECT
ISOLATED SEVERE CONVECTION TO DEVELOP ALONG THE DRY LINE TO THE
WEST...AND EVENTUALLY SEE UPSCALE GROWTH INTO AN MCS.
HOWEVER...THE MAIN THREAT AREA WILL BE TO THE NORTH OF SOUTH
CENTRAL TEXAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS. STORMS SHOULD CONTINUE OVER THE NORTHEAST COUNTIES INTO
MONDAY MORNING...BUT IF THE MCS STAYS TO THE NORTH AND SOUTH
CENTRAL TEXAS REMAINS STORM-FREE...THERE IS A GOOD CHANCE FOR
THUNDERSTORMS AGAIN MONDAY AFTERNOON...ESPECIALLY ALONG AND NORTH
OF U.S. 90. THE CHANCES FOR SEVERE STORMS ARE MORE CONDITIONAL
TUESDAY...BUT THERE WILL BE RAIN CHANCES NONETHELESS. AT THIS
TIME...ONLY THE FAR NORTHEAST COUNTIES SEEM TO HAVE ANY CHANCE FOR
SEVERE STORMS TUESDAY.

COLD FRONTS WILL MAKE SOUTHWARD PROGRESS THROUGH THE PLAINS DURING
THE WEEK...BUT WERE SKEPTICAL THAT THEYLL MAKE IN INTO SOUTH
CENTRAL TEXAS. THUS...EXPECT WARM AND HUMID WEATHER TO CONTINUE
THROUGH THE END OF THE WEEK. HOWEVER...CHECK FORECASTS
REGULARLY...AS ANY FRONT THAT MAKES IT INTO THE AREA WOULD SERVE
AS A BOUNDARY FOR HEAVY RAIN.

GENERALLY WENT 2-5F ABOVE GFSMOS TEMPS FOR MOST PERIODS...AND CUT
BACK POPS A BIT DAYS 4-6 SINCE WERE NOT EXPECTING A STALLED FRONT
TO REACH SOUTH CENTRAL TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  85  69  84  70 /  40  50  30  10  10
AUSTIN BERGSTROM INTL AIRPORT  70  83  69  84  68 /  40  50  30  10  10
NEW BRAUNFELS MUNI AIRPORT     72  85  69  86  68 /  30  40  10  10  10
BURNET MUNI AIRPORT            69  81  68  82  70 /  50  50  30  20  10
DEL RIO INTL AIRPORT           73  86  71  87  71 /  50  10  10  10  10
GEORGETOWN MUNI AIRPORT        70  82  68  83  69 /  50  50  30  20  10
HONDO MUNI AIRPORT             73  86  70  85  69 /  30  30  10  10  10
SAN MARCOS MUNI AIRPORT        71  84  69  85  69 /  30  50  30  10  10
LA GRANGE - FAYETTE REGIONAL   71  82  70  85  69 /  20  50  30  10  10
SAN ANTONIO INTL AIRPORT       71  85  69  87  69 /  30  40  10  10  10
STINSON MUNI AIRPORT           73  86  70  87  69 /  20  40  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/25
Hazardous weather outlook, Apr 26, 8:03 PM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
803 PM CDT SUN APR 26 2009

TXZ171>173-183>194-202>209-217>225-228-280115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
803 PM CDT SUN APR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE RIO GRANDE
PLAINS INTO THE WESTERN HILL COUNTRY THROUGH MIDNIGHT. AFTER
MIDNIGHT...THE SLIGHT RISK FOR SEVERE THUNDERSTORMS THEN SHIFTS TO
THE EASTERN HILL COUNTRY...METRO AUSTIN...AND THE PLAINS EAST OF
AUSTIN. THE MAIN SEVERE THREATS TONIGHT WILL BE LARGE HAIL AND
DAMAGING WINDS...BUT CANNOT RULE OUT THE POSSIBILITY OF ISOLATED
TORNADOES.

.DAY TWO...MONDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
HILL COUNTRY AND EASTERN PORTIONS OF SOUTH CENTRAL TEXAS...MAINLY
AREAS NORTH OF I-10...MONDAY MORNING THROUGH MONDAY AFTERNOON.
THE MAIN SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS THREE THROUGH SEVEN...TUESDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
EVENING.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 9:42 PM CDTTornado WarningEWXEdwards33 min
Apr 26, 10:42 PM CDTSevere Thunderstorm WarningEWXEdwards, Kerr48 min
Apr 27, 12:11 AM CDTSevere Thunderstorm WarningEWXGillespie49 min
Apr 27, 3:20 AM CDTAreal Flood AdvisoryEWXTravis, Williamson115 min
Apr 27, 4:28 AM CDTTornado WarningEWXWilliamson32 min
Apr 27, 4:48 AM CDTTornado WarningEWXWilliamson27 min
Apr 27, 7:11 AM CDTFlood WatchEWXBlanco, Burnet, Gillespie, Hays, Kendall, Kerr and 3 more8 min
Apr 27, 7:19 AM CDTFlash Flood WatchEWXBlanco, Burnet, DeWitt, Fayette, Gillespie, Gonzales and 8 more11 hr
Apr 27, 9:14 AM CDTAreal Flood AdvisoryEWXBurnet, Gillespie, Llano2 hr
Apr 27, 9:53 AM CDTAreal Flood AdvisoryEWXEdwards, Val Verde112 min
Apr 27, 11:00 AM CDTFlash Flood WarningEWXVal Verde39 min
Apr 27, 11:22 AM CDTAreal Flood AdvisoryEWXBandera, Blanco, Burnet, Gillespie, Kendall, Kerr and 2 more113 min
Apr 27, 11:30 AM CDTAreal Flood AdvisoryEWXEdwards2 hr
Apr 27, 11:46 AM CDTAreal Flood AdvisoryEWXKinney, Uvalde, Val Verde119 min
Apr 27, 11:58 AM CDTAreal Flood AdvisoryEWXBastrop, Bexar, Caldwell, Comal, Guadalupe, Hays and 5 more2 hr
Apr 27, 12:30 PM CDTAreal Flood AdvisoryEWXDeWitt, Fayette, Gonzales, Karnes, Lavaca2 hr
Apr 27, 12:53 PM CDTAreal Flood AdvisoryEWXBandera, Blanco, Burnet, Gillespie, Kendall, Kerr and 2 more3 hr
Apr 27, 1:01 PM CDTRiver Flood WarningEWXVal Verde7 hr
Apr 27, 1:07 PM CDTFlash Flood WarningEWXHays, Travis, Williamson2 hr
Apr 27, 1:14 PM CDTFlash Flood WarningEWXBandera, Gillespie, Kendall, Kerr116 min
Apr 27, 1:34 PM CDTFlash Flood WarningEWXCaldwell, Gonzales, Guadalupe, Wilson3 hr
Apr 27, 1:53 PM CDTFlash Flood WarningEWXBlanco, Comal95 min
Apr 27, 1:54 PM CDTSevere Thunderstorm WarningEWXGonzales, Guadalupe, Wilson66 min
Apr 27, 2:08 PM CDTFlash Flood WarningEWXBexar84 min
Apr 27, 2:26 PM CDTFlash Flood WarningEWXFayette3 hr
Apr 27, 2:30 PM CDTSevere Thunderstorm WarningEWXCaldwell, Gonzales, Guadalupe, Wilson60 min
Apr 27, 2:44 PM CDTAreal Flood AdvisoryEWXDeWitt, Karnes, Lavaca2 hr
Apr 27, 3:16 PM CDTFlash Flood WarningEWXDeWitt, Karnes, Lavaca3 hr
Apr 27, 3:28 PM CDTSevere Thunderstorm WarningEWXDeWitt, Gonzales, Karnes62 min
Apr 27, 3:40 PM CDTTornado WarningEWXDeWitt, Gonzales, Karnes50 min
Apr 27, 4:04 PM CDTTornado WarningEWXDeWitt26 min
Apr 27, 4:06 PM CDTSevere Thunderstorm WarningEWXDeWitt, Gonzales, Lavaca39 min
Apr 27, 4:23 PM CDTTornado WarningEWXDeWitt, Lavaca52 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.